Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 1, 2021Edwards County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 1, 2021, 2:29 PM CDT for Edwards County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:29 PM CDT (19:29 UTC)
Expired
Aug 1, 2021, 3:15 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS84 KEWX 011929
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
229 PM CDT Sun Aug 1 2021
 
TXZ184>187-012015-
Kerr TX-Edwards TX-Real TX-Bandera TX-
229 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...EDWARDS AND NORTHERN REAL COUNTIES UNTIL 315 PM
CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rocksprings to 13 miles
northwest of Kerr Wildlife Management Area. Movement was southwest at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rocksprings, Kerr Wildlife Management Area, Lost Maples State Natural
Area, Us-83 Near The Kerr-Kimble County Line, The Intersection Of I-
10 And Us 290, Us-377 Near The Kimble-
Edwards County Line, Prade Ranch, Devil's Sinkhole State Natural Area
and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9953 2984 9935 2984 10070 3029 10066
TIME...MOT...LOC 1929Z 023DEG 15KT 3014 10029 3018 9970 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 1, 12:23 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 12:23 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1223 PM CDT Sun Aug 1 2021

.AVIATION (18Z TAFs)...
At 17Z an outflow boundary was located just north of a BMQ-JCT line
to just south of SOA. The boundary has slowed it's southward
progression slightly compared to earlier this morning. However SHRAs
and TSRAs continue to develop along and behind it and downdraft cold
pooling should continue to move the boundary along the the south.
Currently we expect the outflow boundary, with scattered TSRAs, to
reach the AUS area around 19Z and DRT to SAT around 20-21Z. Gusty
and erratic wind directions are possible in TSRAs and behind
associated outflow boundaries through the afternoon. Wind gusts in
excess of 30KT are possible in many of the storms, with a few
stronger storms producing gusts in excess of 40KT. A second area of
SHRAs and TSRAs could also impact the DRT area later this evening.

&&

.PREV DISCUSSION... /ISSUED 946 AM CDT Sun Aug 1 2021/

UPDATE...
An outflow boundary, spawned by convection overnight across
northwest Texas, continues south at around 25-30 mph and is located
just north of a San Saba to Eldorado line. Extrapolation forward has
the outflow boundary reaching Llano and Burnet counties around 11 AM
and into portions of Williamson, Gillespie, and northern Kerr and
northern Edwards counties around noon, assuming no slowing takes
place.

Re-development of showers and isolated thunderstorms is taking place
along with outflow boundary and the 12Z run of the HRRR indicates
this to continue into the Hill Country and northern I-35 corridor
through the early afternoon. Additional mesoscale interactions with
outflow boundaries should help keep the chances for showers and
storms going farther south into the I-10/U.S. 90 corridor mid to late
afternoon. We have raised PoPs 10-20% farther south into the I-35
corridor based upon the overachieving and farther south outflow
boundary. We have also lowered forecast high temperatures across
northern areas slighly based upon the faster outflow boundary. We
have not made any changes yet to tonight's forecast as we would like
to see the evolution of what takes place with the afternoon
convection and current outflow boundary. There still exists the
possibility that we could have some stronger downdrafts leading to
strong wind gusts later this afternoon.

PREV DISCUSSION... /ISSUED 645 AM CDT Sun Aug 1 2021/

AVIATION... /12Z TAFS/
VFR skies are expected in the first 7 hours or so of the TAFS. By
around 19Z, some scattered convection from outflow boundaries racing
out in front of a cold front will begin to increase cumulus around
the 4 TAF sites. Some storms developing over the Hill Country by
around 20Z could lead to some gusty outflows up to 30 knots reaching
the sites and keeping a pattern of scattered spotty convection and
shifty winds through around 02Z. Most of the stronger wind gusts
should have a northerly direction as mid to upper level winds drive
the storm directions southward. A local minima of convective activity
is expected from 02Z to around 12Z, but there could remain some
isolated overnight convection in the area. Additional rounds of
showers and storms are possible by daybreak Monday. Aside from any
impacts from thunderstorms and heavy showers, VFR conditions are
forecast through the TAF periods.

PREV DISCUSSION... /ISSUED 327 AM CDT Sun Aug 1 2021/

SHORT TERM (Today through Monday)...

The upper ridging pattern over Central TX breaks down today as the
Wrn US upper ridge continues to amplify into SW Canada while
meridional flow aloft intensifies over the Central Plains. By
tonight, mid and upper level winds cover all of South Central TX
with a diffluent pattern aloft over the CWA to promote the week's
best chance of rain for Monday.

Analysis of the past several deterministic runs indicated a slight
easing of the ECM and GFS on the first wave of convection reaching
the area. However, the 00Z NAM and most of the recent runs of the
ECM/GFS were trending faster with the lead round of convection. With
this in mind along with earlier destabilization depicted by the
rapid refresh runs, will favor early destabilization over the
northern counties this afternoon and slightly higher than guidance
coverage of PoPs over southern portions of the CWA in the late
afternoon and tonight periods.

As depicted by the 00Z NAM, DCAPE values in excess of 1300 J/Kg late
this afternoon should have folks concerned about the downdraft
potential of the afternoon and evening convection. The strong
downdrafts and greater than 30 percent coverage from the lead round
of storms over the Hill Country should lead to a progressive
southward push of an organized outflows which should push out well
in advance of what looks to be a frontal zone over NW TX early in
the day. Drying behind the outflows, so we should see a broad area
of convection rekindling over much of TX for Monday. Overnight
convection is forecast to wane slightly as the surface outflow winds
become light and variable and moisture becomes pooled over much of
the area in the 850 to 700 mb layer. This also suggests a high
coverage of rain for Monday. The blended guidances are already quite
high, showing some categorical PoPs in a few areas. Will not go
quite that aggressive, but will suggest the simulated reflectivity
output from the 00Z Tech WRF to be a reasonable depiction.

Hazards in the short term include some continued elevated heat
indices through mid afternoon today, and the aforementioned strong
winds late this afternoon and this evening. Outflows hopefully
reaching most areas by around 21Z to lower the values some. Ambient
temps should be very close to Aug 1 normals for today, with the
clouds and scattered rains expected to take most high temps down
around 5-10 degrees off normals for Monday.

LONG TERM (Monday Night through Saturday)...

The unsettled weather pattern will continue into the long term. By
Monday night into Tuesday the outflows and northerly flow aloft
should have the front draped across South Central Texas. Models
roughly have it near the I-10 corridor by Tuesday. This should
generally help focus the precipitation for Tuesday and Wednesday
along and south of the I-10 corridor along the Rio Grande and Coastal
Plains, but with precipitable water values increasing near and south
of the front scattered showers and storms will be possible area
wide. The front begins to wash out across the area Wednesday into
Thursday with some models showing it waffling back to the north a
bit. The ECMWF is more keen on this, showing QPF further north than
the Canadian or GFS for Thursday. At the same time on Thursday the
trough across the Eastern CONUS pushes eastward allowing the ridge to
begin to build back across Texas. The GFS and Canadian keep the
ridge weak for Thursday and show a disturbance moving across west and
north Texas continuing rain chances for Thursday. By Friday the
ridge builds back over Texas and rain chances really start to drop
off for Friday into the weekend. At the same time with drier
conditions and sunny skies afternoon temperatures will transition
from below normal for the middle part of the week to back to near
normal to wrap up the week and head into next weekend.

Diving deeper into the rainfall threat, based on the GFS forecast
soundings PW values could increase to anywhere between 1.75 to 2.15
inches which is around and above the 90th percentile for the start of
August. Based on this a few pockets of heavier rainfall will be
possible, especially on Tuesday and Wednesday with the front hanging
around the area. It is important to note though that the 00z synoptic
models backed off slightly on the overall rainfall amounts through
the week. The Canadian which had pockets of 4 to 5 inches just 24
hours ago now only maxes out around 3 inch in one or two spots, and
has pockets of 1/2 an inch or less for Tuesday through Thursday.
Depending on how progressive the storms are along outflows for
Tuesday and Wednesday some Flood Advisory type flooding is possible
with the heavier showers, but think the generally dry conditions over
the last 7 day will keep the flooding risk to a minimum.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  91  75  92  73 /  30  60  40  20  10
Austin Bergstrom Intl Airport  74  90  74  92  73 /  30  60  40  30  20
New Braunfels Muni Airport     76  92  74  93  73 /  30  50  50  40  30
Burnet Muni Airport            73  88  72  90  71 /  40  70  30  20  10
Del Rio Intl Airport           75  92  76  93  75 /  30  50  50  40  40
Georgetown Muni Airport        74  89  73  92  72 /  40  70  40  20  10
Hondo Muni Airport             75  91  74  91  74 /  30  50  50  40  40
San Marcos Muni Airport        74  90  74  93  72 /  30  50  50  30  20
La Grange - Fayette Regional   77  94  76  92  75 /  30  50  40  30  20
San Antonio Intl Airport       76  90  76  90  74 /  30  50  50  40  30
Stinson Muni Airport           78  93  77  92  76 /  20  40  50  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Runyen
Long-Term...Brady
Decision Support...YBVP
Hazardous weather outlook, Aug 1, 4:33 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
433 AM CDT Sun Aug 1 2021

TXZ171>173-183>194-202>209-217>225-228-020945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
433 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms are expected to develop this afternoon
through tonight. Hot temperatures in the mid to upper 90s near the
thunderstorms could lead to a few strong downdrafts, with wind
gusts over 50 mph possible late this afternoon and early this
evening. A few storms could also produce heavy downpours up to 2
inches.

Elevated heat index values of 105 to 109 degrees are forecast this
afternoon mainly along and east of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday through Thursday.
Isolated pockets of heavy rainfall will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 2:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
229 PM CDT Sun Aug 1 2021

TXZ184>187-012015-
Kerr TX-Edwards TX-Real TX-Bandera TX-
229 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...EDWARDS AND NORTHERN REAL COUNTIES UNTIL 315 PM
CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rocksprings to 13 miles
northwest of Kerr Wildlife Management Area. Movement was southwest at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rocksprings, Kerr Wildlife Management Area, Lost Maples State Natural
Area, Us-83 Near The Kerr-Kimble County Line, The Intersection Of I-
10 And Us 290, Us-377 Near The Kimble-
Edwards County Line, Prade Ranch, Devil's Sinkhole State Natural Area
and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9953 2984 9935 2984 10070 3029 10066
TIME...MOT...LOC 1929Z 023DEG 15KT 3014 10029 3018 9970

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:16 PM CDTSpecial Weather StatementEWXKinney, Real44 min
Aug 1, 5:09 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Aug 1, 5:11 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 1, 5:36 PM CDTSpecial Weather StatementEWXComal39 min
Aug 1, 5:47 PM CDTSevere Thunderstorm WarningEWXBexar, Comal33 min
Aug 1, 6:01 PM CDTSpecial Weather StatementEWXBexar59 min
Aug 1, 6:14 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Medina3 hr
Aug 1, 6:43 PM CDTSpecial Weather StatementEWXBexar47 min
Aug 1, 6:56 PM CDTFlash Flood Warning Considerable damage threatEWXBexar, Kendall3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.